Atropine, scopolamine, belladonna, Datura stramonium, Hyoscyamus niger, some mushrooms, tricyclic antidepressants, and antihistamines are antimuscarinic agents with variable central nervous system effects. Symptoms of toxicity include dryness of the mouth, thirst, difficulty in swallowing, and blurring of vision. Physical signs include dilated pupils, flushed skin, tachycardia, fever, delirium, myoclonus, and ileus. Antidepressants and antihistamines may also induce convulsions.
Antihistamines are commonly available with or without prescription. Diphenhydramine commonly causes delirium, tachycardia, and seizures. Massive diphenhydramine overdose may mimic tricyclic antidepressant cardiotoxic poisoning.
A. Emergency and Supportive Measures
Administer activated charcoal. External cooling and sedation, or neuromuscular paralysis in rare cases, are indicated to control high temperatures.
B. Specific Treatment
For severe anticholinergic syndrome (eg, agitated delirium), give physostigmine salicylate, 0.5–1 mg slowly intravenously over 5 minutes, with ECG monitoring; repeat as needed to a total dose of no more than 2 mg. Caution: Bradyarrhythmias and convulsions are a hazard with physostigmine administration, and the drug should be avoided in patients with evidence of cardiotoxic effects (eg, QRS interval prolongation) from tricyclic antidepressants or other sodium channel blockers.
et al. Datura
fruit poisoning. Med J Malaysia. 2018 Dec;73(6):453–4.
et al. Unknowing ingestion of Brugmansia suaveolens
leaves presenting with signs of anticholinergic toxicity: a case report. J Med Case Rep. 2019 Oct 30;13(1):322.
et al. Postoperative anticholinergic poisoning: concealed complications of a commonly used medication. J Emerg Med. 2017 Oct;53(4):520–3.